1.Easy
How does dehydration usually affect the hematocrit?
- AIt has no effect
- BIt lowers it
- CIt raises it
- DIt makes it zero
2.Easy
Which ECG change is typical of hypokalemia?
- AST elevation in two or more neighboring leads
- BTall, peaked T waves and a wide QRS
- CDelta waves and a short PR interval
- DFlattened T waves and prominent U waves
3.Easy
A positive hepatitis B surface antigen (HBsAg) test means:
- AThe person has never met the virus
- BThe person currently has hepatitis B infection
- CThe person is immune from vaccination only
- DThe person had hepatitis A in the past
4.Medium
Which finding during a transfusion suggests transfusion-associated circulatory overload (TACO)?
- AA low temperature and slow heart rate
- BBack pain with dark red urine output
- CHives and itching without other signs
- DCrackles, hypertension and a raised BNP
5.Medium
A patient scheduled for surgery this morning has a potassium of 3.0 mEq/L on pre-operative tests. What should the nurse do?
- ASend the patient to surgery without comment
- BReport it to the surgical team before surgery
- CGive an oral potassium dose without a prescription
- DRepeat the test after the surgery is finished
6.Medium
A patient with central diabetes insipidus starts desmopressin. Which laboratory result is most important to monitor for an adverse effect?
- ASerum sodium, which may fall too low
- BSerum calcium, which may rise too high
- CSerum potassium, which may rise too high
- DSerum glucose, which may rise very high
7.Hard
An older adult with type 2 diabetes is drowsy and very dehydrated. Glucose 920 mg/dL (51 mmol/L), serum osmolality 350 mOsm/kg, pH 7.36, urine ketones negative or trace. Which condition fits best?
- AMetformin-related lactic acidosis
- BDiabetic ketoacidosis (DKA)
- CSyndrome of inappropriate ADH (SIADH)
- DHyperosmolar hyperglycemic state (HHS)
8.Hard
A patient on digoxin has a level of 1.2 ng/mL, a potassium of 2.8 mEq/L and new frequent ventricular ectopic beats. What is the best interpretation?
- AThe patient needs a higher digoxin dose to control the rhythm
- BToxicity is possible, because low potassium increases digoxin’s effect
- CPotassium has no effect on the heart rhythm
- DDigoxin cannot be the cause, because the level is within the usual range
Answer key
- 1. C · It raises it
- 2. D · Flattened T waves and prominent U waves
- 3. B · The person currently has hepatitis B infection
- 4. D · Crackles, hypertension and a raised BNP
- 5. B · Report it to the surgical team before surgery
- 6. A · Serum sodium, which may fall too low
- 7. D · Hyperosmolar hyperglycemic state (HHS)
- 8. B · Toxicity is possible, because low potassium increases digoxin’s effect
Full step-by-step solutions: practise this topic on examproblems.com.